Missouri, 2008Flood in Missouri, August 1 to 6, 2008
August 1 to 6, 2008 · NWS PAH · 1 event in 1 county or zone
Heavy rain in the upper part of the basin caused the Mississippi River to rise above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain in the upper part of the basin caused the Mississippi River to rise above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 1:15 PM CST, 10 hours 45 minutes earlier.
Area forecast discussion, Jul 31, 1:15 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT THU JUL 31 2008
.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE HEAT AND HUMIDITY...OTHERWISE
SMALL POP CHANCES FRIDAY NIGHT AND THEN AGAIN NEXT THURSDAY.
PRECIPITATION ASSOCIATED WITH THE SURFACE FRONT/TROF JUST SOUTHEAST
OF OUR CWA HAS EXITED THE AREA AS WELL. LOW LEVEL MOISTURE...HOWEVER
...IS TAKING A BIT LONGER TO MIX OUT/DISSIPATE...CONSEQUENTLY CLOUDS
HAVE BEEN A LITTLE SLOWER CLEARING THAN EXPECTED. THE CLEARING
SHOULD CONTINUE OVENIGHT AS A WEAK AREA OF SURFACE HIGH PRESSURE
OVERSPREADS THE AREA.
FRIDAY NIGHT MODELS ARE IN DECENT AGREEMENT BRINGING A CLIPPER
SYSTEM SOUTHEAST ACROSS THE MID-LOWER OHIO VALLEY. THIS SYSTEM MIGHT
PRODUCE SCATTERED RW/TRW GENERALLY NORTHEAST OF A LINE FROM
FAIRFIELD ILLINOIS TO CALHOUN KENTUCKY.
IN THE WAKE OF THIS SYSTEM...HEIGHTS ALOFT WILL BEGIN SLOWLY RISING
AS A 500MB RIDGE NOSES INTO THE REGION FROM THE CENTRAL PLAINS. THIS
COMBINED WITH SFC DEWPOINTS IN THE LOWER 70S WILL PUSH HEAT INDICES
INTO THE ADVISORY RANGE (NEAR 105) STARTING SUNDAY AFTERNOON. THESE
CONDITIONS SHOULD PERSIST THROUGH AT LEAST TUESDAY AFTERNOON...AND
MAYBE INTO WEDNESDAY AFTERNOON IF THE RIDGE DOESNT BREAK DOWN AS
QUICKLY. IF EXPECTED CONDITIONS DONT CHANGE...WITHIN THE NEXT 24
HOURS...MORE THAN LIKELY A HEAT ADVISORY WILL BE ISSUED...OR
POSSIBLY AN EXCESSIVE HEAT WARNING SINCE CONDITIONS ARE EXPECTED TO
PERSIST OVER SUCH A LONG PERIOD OF TIME.
BY NEXT THURSDAY...THE UPPER RIDGE BREAKS DOWN ALLOWING A SYSTEM TO
SLIDE SOUTHWARD INTO OUR CWA...THEREFORE PUT A 20 POP IN FOR THAT
PERIOD.
&&
.AVIATION...
RIDGING ALOFT WILL CONTINUE TO ERODE CLOUDINESS NORTH TO SOUTH
ACROSS THE PAH FCST AREA THIS AFTN. CEILINGS...WHICH MAY COME AND GO
AT TIMES...SHOULD BE MVFR OR GREATER BEFORE DISAPPEARING ALTOGETHER
AROUND SUNSET. CLEAR SKIES...LINGERING GROUND MOISTURE AND CALM
WINDS WILL BE CONDUCIVE CONDITIONS FOR FOG FORMATION OVERNIGHT...
WITH SOME LOCATIONS IFR OR WORSE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC.....JP
AVIATION...DB
Hazardous weather outlook, Jul 31, 2:10 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT THU JUL 31 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 PM CDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FOG DEVELOPMENT MAY OCCUR AFTER MIDNIGHT TONIGHT. LOCALLY DENSE
FOG MAY REDUCE VISIBILITIES TO UNDER A MILE IN SOME LOCATIONS.
A RIVER FLOOD WARNING REMAINS IN EFFECT ALONG THE MISSISSIPPI
RIVER NORTH OF CAIRO. REFERENCE THE LATEST FLOOD STATEMENTS FOR
MORE DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR FRIDAY NIGHT
ACROSS THE INTERSTATE 64 CORRIDOR OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA...AS WELL AS THE EVANSVILLE TRI STATE AREA. SOME
MARGINALLY SEVERE WIND GUSTS CANNOT BE RULED OUT...BUT THE PRIMARY
THREATS WILL BE LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING.
AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE FOR THE QUAD
STATE FRIDAY THROUGH WEDNESDAY. HEAT INDEX VALUES WILL PEAK FROM
100 TO 105 MAINLY OVER THE WESTERN HALF OF THE AREA FRIDAY
AFTERNOON...AND WILL SPREAD EAST OVER THE ENTIRE AREA THROUGH
SUNDAY AFTERNOON. VALUES OVER 105 ARE FORECAST THROUGHOUT THE AREA
SUNDAY THROUGH WEDNESDAY.
FLOODING ALONG THE MISSISSIPPI RIVER NORTH OF CAIRO WILL CONTINUE.
REFER TO THE LATEST WARNINGS AND STATEMENTS FOR DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS/JP
Flood, Cape Girardeau
- When
- August 1, 12:00 AM CST to August 6, 6:00 PM CST
- Where
- Cape Girardeau County, 1.18 mi ESE of Gulf Jct to 1.46 mi SSE of Cape Girardeau
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.261, -89.532
Minor flooding of the Mississippi River occurred. At the Cape Girardeau gage, the river crested at 35.08 feet on the 4th. Flood stage there is 32 feet. Minor flooding of low-lying fields and woodlands occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124275.